Watch for potential side effects of sotalol

‘Go low and slow,’ advise investigators

Before administering any anti-arrhythmic drug, be sure to account for the patient’s gender, symptoms, and extent of cardiac compromise. D,l-sotalol (Betapace) is a drug widely used to correct abnormal heartbeat, but in some patients, particularly women, it can cause an arrhythmia called torsade de pointes (TdP).1 A bout with the potentially fatal arrhythmia can add as much as a week to the average hospital stay of a critically ill patient.

Women are three times more likely than men to experience the serious adverse reaction from sotalol, a finding that adds to the growing body of provocative observations about intrinsic differences in men’s and women’s hearts. Women tend to have a naturally longer QT interval than men, and an inherited form of long-QT syndrome is more common in women.

Translated as "twisting of the points," the arrhythmia causes a spiraling waveform on an EKG. (See EKG QT trace, p. 64.) TdP is uncommon and can usually be avoided by tailoring drug dosage and close monitoring. "Go low and slow," advise investigators in a recent study of the drug.

A dosage protocol depends first and foremost on a patient’s gender, then must take into account clinical arrhythmia, kidney function, and presence or absence of heart failure. "One size does not fit all here," warns Michael H. Lehmann, MD, director of the arrhythmia center at Sinai Hospital in Detroit and clinical associate professor of medicine at Wayne State University, also in Detroit. "The emerging sense is to start with a very low dose in woman," Lehmann says. "A standard therapeutic dosage may be 160 mg daily or bid, but that’s a very crude reference point, then one goes down from there."

As do most drugs of its type, sotalol corrects arrhythmias by slowing the heart’s recovery time after each electrical discharge. The QT interval normally lasts a little more than one-third of a second. Following antiarrhythmic therapy, the QT interval can become too long, resulting in electrical instability and misfiring. Disruption of normal filling and contraction of the lower heart chambers can result in a drop in blood pressure and symptoms of lightheadedness, fainting, or seizures; cardiac arrest and death can follow.

Other drugs with the potential of prolonging QT intervals are quinidine, disopyramide, procainamide, and amiodarone. In addition, QT prolongation can result from electrolyte imbalance.

Patients typically treated with anti-arrhythmic drugs suffer from ventricular fibrillation, ventricular tachycardia, or out-of-sync rhythms such as premature ventricular beats and atrial fibrillation.

In addition, researchers have found a substantial risk of TdP in critically ill patients given the antipsychotic haloperidol. While the overall incidence of torsades de pointes averaged 3.6% in critically ill patients, the risk nearly tripled in patients given 35 milligrams or more of IV haloperidol.

Reference

1. Lehmann MH, Hardy S, Archibald D, et al. Sex difference in risk of torsade de pointes with d,l-sotalol. Circulation 1996; 94:2,534-2,541.